Alert archive / Indiana / River Flood Warnings in 2020
River Flood Warning 85, NWS Northern Indiana
NWS Northern Indiana issued this river flood warning at May 24, 2020, 4:24 PM CDT for LaPorte County, Saint Joseph County, Starke County, Indiana. It was in force for 17 hr.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 4:24 PM CDT (21:24 UTC)
- Expired
- May 25, 2020, 9:20 AM CDT
- In force
- 17 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties LaPorte County, IN, Saint Joseph County, IN, Starke County, IN
The radar
The Northern Indiana radar (KIWX), 83 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kankakee River at Davis (DAVI3).
- Action stage
- 9 ft
- Minor stage
- 10 ft
- Moderate stage
- 12 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05515500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
911
WGUS43 KIWX 242125
FLWIWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
524 PM EDT Sun May 24 2020
...The National Weather Service in Northern Indiana has issued a
Flood Warning for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
.Recent heavy rains have caused water to rise on the Kankakee River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC091-141-149-252124-
/O.NEW.KIWX.FL.W.0085.200524T2124Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0600Z.200526T0600Z.NO/
424 PM CDT Sun May 24 2020
The National Weather Service in Northern Indiana has issued a
* Flood Warning for
The Kankakee River at Davis
* until late Tuesday night.
* At 4 PM Sunday the stage was 10.0 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise to crest near 10.3 feet around 1 AM
Monday May 25 and fall below flood stage around 1 AM Tuesday May
26.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
* This crest compares to a previous crest of 10.4 feet which occurred
on Nov 4 2016.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$2 follow-up statements
840
WGUS83 KIWX 250114
FLSIWX
Flood Statement
National Weather Service Northern Indiana
914 PM EDT Sun May 24 2020
...The Flood Warning has been extended for the following rivers...
Saint Joseph River Ohio NEAR Newville affecting Allen...De Kalb and
Defiance Counties
Tiffin River At Stryker affecting Defiance...Fulton and Williams
Counties
Saint Joseph River Michigan at South Bend affecting Elkhart...St.
Joseph and Berrien Counties
...The Flood Warning continues for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
North Branch Elkhart River at Cosperville affecting Noble County
Saint Joseph River Michigan at Three Rivers affecting Elkhart...
Branch and St. Joseph Counties
.River levels will continue a slow fall as any rain over the next few
days will remain scattered in nature. Minor flooding will continue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood
waters. Stay tuned to NOAA Weather Radio or local media for further
statements and updated forecasts.
Detailed river forecasts and more information can be found on the
internet at www.weather.gov/iwx under Rivers and Lakes.
All times are in Eastern Time. This statement will be updated in
about 24 hours or sooner if necessary.
&&
INC091-141-149-260114-
/O.CON.KIWX.FL.W.0085.000000T0000Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0600Z.200526T0600Z.NO/
814 PM CDT Sun May 24 2020
The Flood Warning continues for
The Kankakee River at Davis
* until late Tuesday night.
* At 8 PM Sunday the stage was 10.1 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 10.0 feet.
* Forecast...The river will rise to a crest near 10.3 feet around 1
AM Monday May 25 and fall below flood stage around 1 AM Tuesday
May 26.
* At 10.0 feet...Flooding of low lying agricultural areas begins.
* This crest compares to a previous crest of 10.4 feet which occurred
on Nov 4 2016.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$
INC003-033-OHC039-260114-
/O.EXT.KIWX.FL.W.0057.000000T0000Z-200526T1500Z/
/NVLI3.2.ER.200519T0003Z.200521T2215Z.200525T1500Z.NO/
914 PM EDT Sun May 24 2020
The Flood Warning has been extended for
The Saint Joseph River Ohio NEAR Newville
* until Tuesday morning.
* At 8 PM Sunday the stage was 12.7 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will fall below the 12.0 foot flood stage
around 11 AM Monday May 25.
* At 12.0 feet...DeKalb County Road 42 about 3 miles northeast of
Newville floods. Agricultural and low lands flood along the St.
Joseph River to the Cedarville Reservoir.
* This crest compares to a previous crest of 12.9 feet which occurred
on Dec 18 2011.
&&
LAT...LON 4126 8498 4140 8481 4139 8478 4123 8493
$$
OHC039-051-171-260114-
/O.EXT.KIWX.FL.W.0062.000000T0000Z-200527T2000Z/
/STRO1.3.ER.200518T1903Z.200520T2330Z.200526T2000Z.NR/
914 PM EDT Sun May 24 2020
The Flood Warning has been extended for
The Tiffin River At Stryker
* until Wednesday afternoon.
* At 8 PM Sunday the stage was 12.9 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...The river will fall below the 11.0 foot flood stage
around 4 PM Tuesday May 26.
* At 13.0 feet...Flood waters begin to affect some farm buildings
near Stryker and flood some secondary roads.
* This crest compares to a previous crest of 13.1 feet which occurred
on Jul 15 2017.
&&
LAT...LON 4130 8444 4149 8446 4159 8439 4159 8429
4130 8438
$$
INC113-260114-
/O.CON.KIWX.FL.W.0063.000000T0000Z-000000T0000Z/
/CPEI3.1.ER.200518T1545Z.200522T1330Z.000000T0000Z.UU/
914 PM EDT Sun May 24 2020
The Flood Warning continues for
The North Branch Elkhart River at Cosperville
* until further notice.
* At 8 PM Sunday the stage was 6.4 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to 6.4 feet around 2 AM
Monday May 25 with additional rises possible thereafter.
* At 6.5 feet...Water is starting to approach foundations on Waldron
Lake Dr, Woodland Drive, and the south end of Steinbarger Lake Rd.
* This crest compares to a previous crest of 6.6 feet which occurred
on Dec 16 2011.
&&
LAT...LON 4150 8570 4152 8568 4149 8559 4150 8544
4149 8543 4144 8555
$$
INC039-MIC023-149-260114-
/O.CON.KIWX.FL.W.0064.000000T0000Z-200529T1800Z/
/TRVM4.2.ER.200517T1619Z.200520T2015Z.200528T1800Z.NO/
914 PM EDT Sun May 24 2020
The Flood Warning continues for
The Saint Joseph River Michigan at Three Rivers
* until Friday afternoon.
* At 9 PM Sunday the stage was 8.3 feet and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 7.0 feet.
* Forecast...The river will fall below the 7.0 foot flood stage
around 2 PM Thursday May 28.
* At 8.0 feet...Minor flooding of apartments near the river along
Mechanic Street, the River Glen Condos on east Michigan Ave, and
basements of several homes along River Drive can be expected.
* This crest compares to a previous crest of 8.3 feet which occurred
on Apr 22 2013.
&&
LAT...LON 4186 8568 4197 8564 4197 8554 4196 8554
4193 8561 4184 8566
$$
INC039-141-MIC021-260114-
/O.EXT.KIWX.FL.W.0065.000000T0000Z-200528T0000Z/
/SBNI3.1.ER.200519T1100Z.200521T1100Z.200527T0000Z.NO/
914 PM EDT Sun May 24 2020
The Flood Warning has been extended for
The Saint Joseph River Michigan at South Bend
* until Wednesday evening.
* At 6 AM Sunday the stage was 6.3 feet and steady.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 5.5 feet.
* Forecast...The river will fall below the 5.5 foot flood stage
around 8 PM Tuesday May 26.
* At 6.0 feet...Flooding is confined to mostly park land and golf
courses. Northshore Drive...Leeper Park and Petro golf courses
begin to flood.
* This crest compares to a previous crest of 6.0 feet which occurred
on Dec 28 2008.
&&
LAT...LON 4172 8629 4178 8628 4178 8626 4166 8621
4166 8624
$$640
WGUS83 KIWX 251420
FLSIWX
Flood Statement
National Weather Service Northern Indiana
1020 AM EDT Mon May 25 2020
...The Flood Warning is cancelled for the following rivers...
Kankakee River at Davis affecting La Porte...Starke and St. Joseph
Counties
This will be the last statement for this high water event.
INC091-141-149-251450-
/O.CAN.KIWX.FL.W.0085.000000T0000Z-200527T0600Z/
/DAVI3.1.ER.200524T2045Z.200525T0530Z.200525T1345Z.NO/
920 AM CDT Mon May 25 2020
The Flood Warning is cancelled for
The Kankakee River at Davis
* At 9 AM Monday the stage was 10.0 feet
* Flood stage is 10.0 feet.
* The river fell below flood stage Monday morning.
* Forecast...The river will fall to near 9.9 feet around 1 PM Monday
May 25.
&&
LAT...LON 4145 8667 4144 8661 4130 8673 4131 8679
4143 8670
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 24, 4:08 PM CDT, 16 minutes earlier.
Area forecast discussion, May 24, 4:08 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 508 PM EDT Sun May 24 2020 .SYNOPSIS... Issued at 341 PM EDT Sun May 24 2020 Expect hot and humid conditions with intermittent chances for showers and thunderstorms through the work week. High temperatures Memorial Day into Tuesday could climb as high as the mid to upper 80s. Drier, less humid conditions are expected next weekend, with highs in the 70s and low 80s. && .UPDATE... Issued at 504 PM EDT Sun May 24 2020 Quick update to add in isolated showers and thunderstorms across far southern lower Michigan where an area of weak convergence is noted in surface observations, aiding in a few of the generally flat cu out there pop through the capping. These should quickly dissipate by 00Z. No severe weather is expected but if you get under one you will get some locally heavy rain for a short period of time along with the threat of lightning and maybe locally gusty winds. && .SHORT TERM...(This Evening through Monday) Issued at 341 PM EDT Sun May 24 2020 An upper level ridge will keep weather mostly dry through tonight. Wouldn't be surprised to see a couple pop up showers this afternoon, especially in the far NE and far south where Cu is a bit more agitated, but overall expect dry conditions. Models are extraordinarily conflicted regarding the precipitation potential through Monday. First with the handling of convection associated with the timing/strength/placement of a 500mb shortwave riding around the edge of the upper level ridge late tonight/Monday morning (which would bring chances for showers/isolated storms mainly to our west/southwest), and second with regards to whether a secondary shortwave will move through and kick off additional showers/storms in the afternoon. Forcing looks to be fairly limited and as discussed in previous AFD's, some of the models (GFS particularly) are over-doing the potential for QPF. It looks like we break through any capping by late morning/early afternoon, with quite a bit of DCAPE to work with (500-1500 J/Kg, NAM on the high end). Given moisture/instability and weak forcing potential (not to mention any lingering boundaries) opted to keep the low-mid range chances for showers/T-storms in tomorrow. Any storms that develop have the potential for gusty winds, though given a lack of wind shear expect any storms that develop to remain largely sub-severe. Kept pops pretty generalized to account for the lower confidence caused by timing/strength/location discrepancies for both incoming shortwaves. High temperatures look to climb into the mid-upper 80s on Memorial Day for many locations, especially along/south of US 24. Lows tonight will be in the 60s. && .LONG TERM...(Monday Night through Sunday) Issued at 341 PM EDT Sun May 24 2020 The low-confidence precipitation forecast trend continues through a substantial part of the long term forecast, with our CWA on the western periphery of an upper level ridge anchored over the Atlantic. With the ridge in place, hot and humid conditions will prevail through at least midweek before cooling to more near the seasonal average by the weekend. Being on the periphery of the ridge creates a susceptibility to precipitation/T-storm chances every time there is a disturbance that ripples through the flow aloft, or if there are leftover boundaries from the previous day's convection, etc. Each days forecast is heavily influenced by what occurred the day/night prior, so confidence in specifics in the long term are a challenge. In this scenario, a closed upper level low is forecast to develop/stall over the central plains by Tuesday morning, which will help to kick off shortwaves towards our CWA. In addition, the the upper level ridge gradually shifts eastward through Thursday, allowing for a weak surface trough/frontal boundary to set up across the west and serve as a focus for precipitation. Kept consensus chance/likely pops for the Wednesday into Thursday night times for now given the set up, which could provide another opportunity for some heavy rain (PWATS look to increase to nearly 200 percent of normal). It will be hot and humid through Tuesday, then cool down to around 80F for Wednesday/Thursday. Eventually, another closed low aloft and the corresponding surface low both swing through the Canadian Prairie, reaching James Bay by Thursday morning. The cold front looks to actually make it south of our CWA by Friday morning with a surface high in its wake, making for a pleasant and dry weekend. 850mb temps look to be around 6-10C, which would bring highs into the 70s and low 80s Friday into Sunday, with less humidity. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 130 PM EDT Sun May 24 2020 Weak southwest flow of 10 knots or less to continue remainder of the afternoon. Some bkn VFR cu has formed across south central Lower Michigan in vicinity of stalled weak boundary, with the cu becoming more scattered across far northern Indiana. Not expecting cigs at terminals this afternoon with just scattered 3-4k ft diurnal cu. Any threat of an isolated shower should remain across Lower Michigan. Light south flow tonight with clear/partly cloudy skies and only slight uptick in south-southwest winds to around 10 knots for Monday with diurnal mixing. Cannot discount potential of an isolated shower or storm Monday afternoon, but weak convective inhibition and better forcing remaining well west of the area argues for very limited rain chances into Monday and maintenance of a dry terminal forecast. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Fisher SYNOPSIS...MCD SHORT TERM...MCD LONG TERM...MCD AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 24, 2:46 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 346 PM EDT Sun May 24 2020 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-252000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 346 PM EDT Sun May 24 2020 /246 PM CDT Sun May 24 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Friday afternoon. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-252000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 346 PM EDT Sun May 24 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday through Thursday. Storms during this time frame may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:56 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 49 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | IWX | LaPorte, Starke | 29 min |
| May 23, 9:14 PM CDT | Severe Thunderstorm Warning | IWX | Marshall, Saint Joseph, Starke | 46 min |
| May 23, 9:31 PM CDT | Areal Flood Advisory | IWX | LaPorte, Marshall, Saint Joseph, Starke | 3 hr |
| May 23, 10:00 PM CDT | Special Weather Statement | IWX | Marshall | 30 min |
| May 23, 11:00 PM CDT | Special Weather Statement | IWX | Elkhart | 30 min |
Nearby
River Flood Warnings in Indiana, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.